Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 260, NWS Cleveland, OH

November 10, 2002Mahoning County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Nov 10, 2002, 8:15 PM EST for Mahoning County, Trumbull County, Ohio. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 8:15 PM EST (01:15 UTC)
Expired
Nov 10, 2002, 9:15 PM EST
In force
60 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Mahoning County, OH, Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 8:30 PM ESTThunderstorm Wind 52 ENiles, OHThunderstorm winds were estimated at 60 mph along Interstate 80 near Niles. Many trees were downed in Warren and Niles. At least one house was damaged by fallen trees in Warren.
Nov 10, 8:35 PM ESTThunderstorm WindGirard, OHThunderstorm winds downed six large trees.
Nov 10, 8:45 PM ESTThunderstorm WindYoungstown, OHThunderstorm winds downed several trees on the north side of Youngstown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 4:35 PM ESTTornado WatchSPC5 hr
Nov 10, 6:45 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 110115
SVRCLE
OHC099-155-110215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
815 PM EST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO...
  TRUMBULL COUNTY IN NORTHEAST OHIO...

* UNTIL 915 PM EST

* AT 815 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF SEBRING...OR ABOUT 11 MILES
  NORTHEAST OF CANTON...MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANFIELD
  HUBBARD
  LORDSTOWN
  NILES
  SEBRING
  YOUNGSTOWN

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 1:50 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Nov 10, 1:50 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EST SUN NOV 10 2002

WL SEND THE ZONES OUT IN 10 DUE TO THE WATCH.  CDFNT MOVG THRU
TNGHT...TEMPS STILL ON THE WARM SIDE FOR MON AS PER TDAS FWC.

.CLE...
OH...SVR TSTM WATCH TIL 7 PM NW OH.
PA...NONE.
Hazardous weather outlook, Nov 10, 6:12 AM EST, 14 hours 3 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...

SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON.

SPC HAS PLACE NORTHERN OHIO AND NORTHWEST PENNSYLVANIA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF A COLD FRONT IN ILLINOIS LATER THIS AFTERNOON AND
THEN MOVE EAST ACROSS THE CWA.  A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MOST LIKELY FORM OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 10, 6:24 PM EST, 1 hour 51 minutes before
OHZ003-006>014-017>023-027>033-047-089-036-037-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
624 PM EST SUN NOV 10 2002

TORNADO WATCH #747 HAS BEEN REMOVED FROM THE FOLLOWING AREAS...
LUCAS...OTTAWA...WOOD...SANDUSKY...ERIE
OH...HURON...SENECA...HANCOCK...CRAWFORD OH...WYANDOT AND MARION.

TORNADO WATCH #747 REMAINS IN EFFECT FOR...ASHTABULA LAKESHORE...
ASHTABULA INLAND...LAKE...GEAUGA...CUYAHOGA...LORAIN...TRUMBULL...
ERIE OH...SUMMIT...PORTAGE...MEDINA...MAHONING...ASHLAND...
RICHLAND...WAYNE...STARK...MORROW...HOLMES AND KNOX COUNTIES...

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:02 PM ESTSevere Thunderstorm WarningCLESummit58 min
Nov 10, 7:11 PM ESTTornado WarningCLEMahoning, Trumbull64 min
Nov 10, 7:15 PM ESTTornado WarningCLEStark45 min
Nov 10, 7:18 PM ESTSevere Thunderstorm WarningCLEGeauga, Lake57 min
Nov 10, 7:25 PM ESTSevere Thunderstorm WarningCLEHolmes, Wayne65 min
Nov 10, 7:39 PM ESTSevere Thunderstorm WarningCLEAshtabula66 min
Nov 10, 7:50 PM ESTSpecial Marine WarningCLE2 hr
Nov 10, 7:50 PM ESTSpecial Marine WarningCLE2 hr
Nov 10, 7:51 PM ESTSevere Thunderstorm WarningCLEPortage39 min
Nov 10, 7:58 PM ESTTornado WarningCLEStark47 min
Nov 10, 9:01 PM ESTSevere Thunderstorm WarningCLEStark29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.